Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Taking loestring for perimenopause. Having anxiety and taking zoloft. Heavy bleeding with blood clots and pain in right ovary. Suggest cure?

Mar 2013
User rating for this question
Answered by
Practicing since : 1998
Answered : 5631 Questions
Good Morning, I can't sleep. Age 51 I am taking lo loestring fe, precribed by gyn for perimenopause, for 2 weeks. i had a crying meltdown tue @ work and took rest of week off, was scared because of anxiety. Call md he put me back on zoloft 25 mg, which i had taken for 20 plus years and quit 3-5 months ago cold XXXXXXX thought it was causing wt gain and bloating, and it was such a low dosage, i didn't think i would matter, md consulted on this.
For the past 3-5 months or so my periods have been very emotional, i get heavy bleeding about 2 days with blood clots, pain in R ovary this last several periods.( which i have had ck'd), no cancers, fibroids, etc. They take about 3-7 days total, but emotions 2-3 weeks. i get like a herpes simplex breakout on my tailbone, feels like it runs throughout my whole body, sick feeling. i have medicine i keep on hand for each month if i need it. Acyclovir. I don't like taking the hormone, not sure its what i need at this time.? OK with taking zoloft, don't want depressions/anxiety. Been going through kinda perimenopause 2-4 years? I think.
Not a big medicine taker. Never really taken the pill. Want the least invasive for perimenopause, nothing if i don't need it. I think Dr. saw me crying and precribed, i think i need an antidepressant? Had been in a bad mood, lately. easily irritated. i didn't realize until had the emotional meltdown. i thght it was gyn related(peri-menopause cause i had been going thru some hot flashed, mood changes. After a few days on lo loestrin my emotions/hormones were all over the place, not sure i need additional hormones yet? I had a meltdown (crying), anxiety, went back to gyn she left me on lo loestrin, i called my md and he said go back on zoloft. He had wanted to wait until i had been on bc for a month, but with the (meltdown), and me calling again and letting them know and asking if he thinks i should go on zoloft or something new, he said zoloft.been on zoloft 25 mg again for 2 days now. Since on lo leostrin fe, been having hot/cold constantly. have lost 9 pds, have gas at night more so than usual, not hungry. eating for perimenpause (healthy food), not much,1 time day. exercise 30 min day -walking. wt 174/5' 3".
feel nervous, always do when im not sure what to do? I don't know if i need this lo leostrin fe? Not sure if its needed for perimenopause.
Posted Thu, 31 Oct 2013 in Women's Health
Answered by Dr. Aarti Abraham 54 minutes later
Brief Answer:

Detailed Answer:
Thanks for writing to us.
From what you have written, I definitely think you need hormones, at least temporarily.
You have mentioned that the emotional volatility heightens around your periods, and given your age, and other symptoms, I think the emotional volatility is due to perimenopause.
Zoloft is okay, you can continue with that.
But please do not stop the hormone therapy out cold.
Since you have started it 2 weeks back, your body would need a month or two to adapt to it.
Please give yourself that time.
Meanwhile the Zoloft should help you tide through any acute event till the hormones stabilize your system.
I know that the emotional mood changes are the worst and most crippling part of the perimenopausal transition, but the hormones would make it better.
You should not, and need not, take them lifelong , or even for a longer duration, just long enough to adjust to the menopause and transit into it easily.. say a few months, maybe a year.
Hormones are NOT indicated for more than 3 - 5 years in any case, and if you have no medical contraindication to them ( am sure you dont, as your GYN prescribed it to you ), then do not hesitate in trying them, instead of living with such misery.
Also, regarding the herpes ' like ' breakout for which you take Acyclovir SOS, please get yourself tested for herpes specifically.
All the best.
Please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Taking loestring for perimenopause. Having anxiety and taking zoloft. Heavy bleeding with blood clots and pain in right ovary. Suggest cure? 17 hours later
i have been diagnosed with herpes types 1 and 2.
I was emotional, i thought it was due to perimenopause, but think now it was because partly due to being off of my antidepressant/and yes a more increase perimenopause. All of the blood work done after given bc pills showed not in menopause, so just perimenopause. The Lo Loestrin FE is what was causing the emotional change from the day i started 2 weeks ago, I had to get the antidepressant because i started having too much progesterone/estrogen from the bc pill since im still making it and my body could not handle it /or did not need it. the zoloft now 3 days ago, because of the emotional meltdown that i got after starting taking bc? i felt constant hot sweats, cold sweats, leg cramps in front and back of thighs, stomach ache, can not eat so that is why i quit taking today. I of course do not want to be feeling bad, but guess i should wait and see if next month will be better maybe. I would feel better with no bc/estrogen/pregesterone is it necessary? what else is best.
Answered by Dr. Aarti Abraham 13 hours later
Brief Answer:

Detailed Answer:
See I would ask you to stick to the hormones for a month, and then wait if your body adapts to it.
If you are ABSOLUTELY unable to tolerate the hormones, then yes, you can do it the other way around, stick to the other medications for a month ( sans the hormones ) and then see if that makes you feel better. You can always start the hormones next month if there is no improvement.
Do any of the above, and sometimes patients know best what is good for their bodies, so go with your instinct.
All the best to you.
Above answer was peer-reviewed by
Follow-up: Taking loestring for perimenopause. Having anxiety and taking zoloft. Heavy bleeding with blood clots and pain in right ovary. Suggest cure? 20 hours later
Thank you, I will try this. i did stop the hormone, was feeling better w/o stomach ache, and leg cramps. Started bleeding a little yesterday. hot flashes/cold, we will see. If i get through this, i will see what next month brings. Thanks and God Bless
Answered by Dr. Aarti Abraham 10 minutes later
Brief Answer:

Detailed Answer:
Hey, the bleeding was to be expected , as you stopped cold XXXXXXX do not worry !
I am sure you will get better within a few days.
The hot flashes MIGHT just not get better without hormones.
You will have to wait and see.
All the best XXXXXXX god bless you too !
Please feel free to contact me anytime directly using the following link - WWW.WWWW.WW Good day.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor